In Practice

Angio-oedema associated with colistin

A A Abulfathi, T Greyling, M Makiwane, M Esser, E Decloedt

Abstract


A 50-year-old woman known to have type 1 diabetes mellitus presented with a rare case of angio-oedema associated with colistin use. The angio-oedema was temporally associated with the use and discontinuation of colistin with the reasonable exclusion of important differential diagnoses. Pseudoallergy may be a probable underlying mechanism. However, we cannot exclude the possibility of hereditary angio-oedema type 2 or 3, or that her concomitant medications (particularly enalapril) and her renal impairment contributed to the risk and severity of her angio-oedema.

Authors' affiliations

A A Abulfathi, Division of Clinical Pharmacology, Faculty of Medicine and Health Sciences, Stellenbosch University, Tygerberg, Cape Town, South Africa

T Greyling, Division of Infectious Diseases, Faculty of Medicine and Health Sciences, Stellenbosch University, Tygerberg, Cape Town, South Africa

M Makiwane, Division of Clinical Pharmacology, Faculty of Medicine and Health Sciences, Stellenbosch University, Tygerberg, Cape Town, South Africa

M Esser, Immunology Unit, Medical Microbiology, National Health Laboratory Service Tygerberg; Department of Pathology, Stellenbosch University, Tygerberg, Cape Town, South Africa

E Decloedt, Division of Clinical Pharmacology, Faculty of Medicine and Health Sciences, Stellenbosch University, Tygerberg, Cape Town, South Africa

Full Text

PDF (104KB)

Keywords

Angio-oedema; Colistin; Type 1 diabetes mellitus

Cite this article

South African Medical Journal 2016;106(10):990-991. DOI:10.7196/SAMJ.2016.v106i10.10835

Article History

Date submitted: 2016-03-24
Date published: 2016-09-04

Article Views

Abstract views: 2387
Full text views: 1130

Comments on this article

*Read our policy for posting comments here